Skip to main content
eScholarship
Open Access Publications from the University of California

Skin lightening cream induced dermatitis and atrophy

  • Author(s): Bremmer, Matthew
  • Gardner, James
  • Driscoll, Marcia
  • et al.
Main Content

Skin lightening cream induced dermatitis and atrophy
Matthew Bremmer MD, James Gardner MD, Marcia Driscoll MD Pharm D
Dermatology Online Journal 17 (3): 13

Dermatology, University of Maryland, Baltimore, Maryland. Mbrem001@umaryland.edu

Abstract

We present the case of a Malian woman who had been using skin-lightening creams for an excess of 5 years. On presentation to our clinic she had multiple areas of atrophy and striae with erythema. She had been using a topical estrogen cream over all effected areas for two weeks. We present this case to draw attention to the serious problem of widespread and unregulated use of skin lightening creams in Africa. Herein we include a review of the literature on the prevalence of the problem as well as associated side effects of commonly implicated medications.



Introduction


Figure 1
Figure 1. Multiple lesions consisting of erythematous striae with superficial ulceration and crusting

A 20-year-old Malian woman presented to our clinic in Bamako, Mali, with complaints of diffuse skin lesions and pruritus developing over several months. Her medical history was otherwise unremarkable and her review of systems was unrevealing. She denied taking any medications, but admitted to the use of various skin bleaching creams for an excess of five years. For the prior two weeks, she had been using a cream called Metace® (Chlorotrianisene, a synthetic estrogen) and her symptoms had worsened during this time. Physical examination revealed multiple areas of atrophy and striae with erythema and crusting (Figure 1) over areas of her body on which she had been applying the cream. A few of the atrophic areas demonstrated superficial ulcerations with serous drainage and crusting. The remainder of her physical exam was normal.

The patient’s clinical presentation was consistent with allergic contact dermatitis overlying more chronic changes of steroid-induced atrophy and striae. We present this case to draw attention to the widespread abuse throughout Africa of skin lightening creams throughout Africa, which are readily available without prescription. Studies attempting to determine the prevalence of use of these products among women have ranged from 25 percent in Bamako, Mali, [1] (where our patient presented) to as high as 59 percent in Togo [2]. Unfortunately, the use of such products may be highest among women of childbearing years. A survey of women between 6 and 9 months pregnant attending a maternity center in Dakar found that 68 of the 99 women surveyed had used a skin lightening cream during their pregnancy [3]. This is particularly troubling considering potential adverse effects on the fetus, and indeed, those women in the study who were using topical steroids had an increased rate of low birth weight infants.

The three most common primary components in these creams are hydroquinone (used by between 24-89 percent of women using skin lightening products [3, 4]), corticosteroids (18.5-73% of women [2, 5]), and mercurials (10-30.9% of women [2, 5]). However, studies have also routinely found between 13-25 percent of products to be of unknown composition [2, 4, 5] and so there may be additional unknown toxic effects. Much less is reported on the use of topical estrogens for skin lightning, although this serves to highlight that the variety of abused products is wide in scope and poorly quantified. The authors were unable to obtain a list of inactive ingredients in Metace® that might have contributed to her dermatitis, which emphasizes the problem of patients using multiple poorly regulated products.

The rate of dermatologic complications of using such products appears to be between 62.5 and 75 percent [4, 5]. The most severe are associated with the use of corticosteroids, which are most frequently super potent. One study estimated quantities applied as 95 g/month on average per patient [4]. Some of the most common adverse effects include striae, atrophy, dermatophyte infection, acne, and dyschromia [4, 5]. The most noteworthy side effect of hydroquinone containing products appears to be exogenous ochronosis, which has been reported in 6 percent of women using bleaching creams [4]. Additionally, animal studies have indicated fetal growth retardation with high-level maternal exposure to hydroquinone [6].

Despite the outlawing of mercury-containing compounds in many countries, these products continue to be found in skin lightening creams in many areas of the developing world. The most well-documented side effects of such topical mercury exposures are nephrotic syndrome and diffuse central nervous system dysfunction [7, 8, 9]. In addition, maternal mercury exposure can have significant adverse effects on fetal brain development, ranging from major functional abnormalities to more subtle developmental delays [10].

In summary, there is widespread use of skin lightening creams in Africa. These creams often contain a mixture of hydroquinone, potent corticosteroids, and mercurials, which may lead to serious potential complications. Dermatologists working in Africa or treating recent immigrants should remain cognizant of both the dermatologic and systemic toxicities associated with such products.

References

1. Mahé A, Blanc L, Halna JM, Kéita S, Sanogo T, Bobin P. An epidemiologic survey on the cosmetic use of bleaching agents by the women of Bamako (Mali). Ann Dermatol Venereol. 1993;120(12):870-3. [PubMed]

2. Pitche P, Afano A, Amanga Y, Tchangaï-Walla K. Prevalence of skin disorders associated with the use of bleaching cosmetics by Lome women. Sante. 1997 May-Jun;7(3):161-4. [PubMed]

3. Mahé A, Perret JL, Ly F, Fall F, Rault JP, Dumont A. The cosmetic use of skin-lightening products during pregnancy in Dakar, Senegal: a common and potentially hazardous practice. Trans R Soc Trop Med Hyg. 2007 Feb;101(2):183-7. [PubMed]

4. Mahé A, Ly F, Aymard G, Dangou JM. Skin diseases associated with the cosmetic use of bleaching products in women from Dakar, Senegal. Br J Dermatol. 2003 Mar; 148(3): 493-500. [PubMed]

5. Del Giudice P, Yves P. The widespread use of skin lightening creams in Senegal: a persistent public health problem in West Africa. Int J Dermatol. 2002 Feb;41(2):69-72. [PubMed]

6. DeCaprio AP. The toxicology of hydroquinone--relevance to occupational and environmental exposure. Crit Rev Toxicol. 1999 May;29(3):283-330. [PubMed]

7. Barr RD, Rees PH, Cordy PE, Kungu A, Woodger BA, Cameron HM. Nephrotic syndrome in adult Africans in Nairobi. Br Med J. 1972 Apr 15; 2(5806):131-4. [PubMed]

8. Soo YO, Chow KM, Lam CW, Lai FM, Szeto CC, Chan MH, Li PK. A whitened face woman with nephrotic syndrome. Am J Kidney Dis. 2003 Jan;41(1):250-3. [PubMed]

9. Mahe A, Ly F, Perret JL. Systemic complications of the cosmetic use of skin bleaching products. Int J Dermatol. 2005 Oct; 44 (suppl. 1): 37-8. [PubMed]

10. Taber KH, Hurley RA. Mercury exposure: effects across the lifespan. J Neuropsychiatry Clin Neurosci. 2008 Nov; 20(4): 384-9. [PubMed]

© 2011 Dermatology Online Journal